View Full Version : Here I go with Methotrexate
03-26-2007, 03:15 PM
Been having a flare recently, so my rheumie started me on Methotrexate, folic acid, and Ambien today. I may have to get a larger pill organizer to hold all of these pills! Anyone have any tips or comments about Methotrexate?
03-28-2007, 12:05 PM
Hi Suzanne960 :lol:
Methotrexate is classified as an antimetabolite drug, which means it is capable of blocking the metabolism of cells. It also works, in immune diseases, by altering (supressing) aspects of the immune function.
Your doctor will probably prescribe that your dose of methotrexate be taken WEEKLY. Because Methotrexate can suppress the body's immunity, it is important that any symptoms of infection be reported to your doctor. Methotrexate can cause severe toxicity of the liver and bone marrow, which require regular monitoring with blood testing. A dry, non-productive cough can be a result of a rare lung toxicity. Methotrexate can impair fertility, decrease sperm count and cause menstrual dysfunction.
Methotrexate has also been used for cancer patients and, like most cancer medications, can cause nausea. Usually, Methotrexate can be well tolerated, but also can cause severe toxicity dependimng upon the dosage. The most frequent and most common side effects include mouth sores, stomach upset, and low white blood counts. It can cause headache and drowsiness, which may resolve if the dose is lowered. Methotrexate can cause itching, skin rash, dizziness, and hair loss.
Some people find that they are sick for an entire day after taking their methotrexate dose. This usually gets better as the body acclamates to the drug, but you may speak with your doctor about the dosage etc. if you find that it makes you too sick!
Low dosages of Methotrexate, such as 7.5 mg given orally once per week, have been found to be extremely effective in the treatment of lupus. I truly hope that it works for you!!
Peace and Blessings
03-29-2007, 10:27 AM
Thank you for your response. It's been 3 days now, and so far so good. A little nausea, but nothing like other meds I've taken. Hey, I might even lose a few stubborn pounds!
03-29-2007, 02:27 PM
04-01-2007, 03:43 PM
I was terrified of Methotrexate at first. I was a little nauseous the first couple of weeks and had horrible horrible heartburn. I was on 7.5 a week for two months then up to 15 a week.
My results have been fantastic. After seven months, I feel great, and I have almost no side effects on the day after any more. I take
Aciphex daily to control the hearburn and haven't had breakthrough heartburn in months. I am honestly thrilled with the results I have gotten. My joint pain has diminshed significantly and only flares up with really cold wet weather or if I don't get enough sleep.
Of course, I take several other meds, and it is probably a combination of the right meds, but I had heard horror stories about low results and nasty side effects.
The one thing I will say is that I am much more susceptible to colds and flu viruses and even got a bad case of viral bronchits that lasted 10 days last month. Be very careful to stay away from sick people, if you can, wash your hands frequently and use hand sanitizer. Those things have helped me tremendously.
Good luck to you.
04-02-2007, 11:16 PM
I'm glad to hear you are doing well. I've been on methotrexate about 12 weeks. I think I'm better, but had a round of bronchial pneumonia. Got a shot of Avelox and steroids and went back to work after four days off.
So I guess over all, I'm improved :)
04-05-2007, 09:11 AM
I'm up to 12.5 mg per week. I started off on very low dose back in January (injections) then the doc switched me to pills. Yep, it's a lot to swallow when you are considering all the other meds we have to take. Good news is, I am now on only 5 mg of Prednisone every other day...yay!!!Not a bad dose at ALL! My numbers are coming down, but SLOWLY. Like Peach, my leg doesn't bother me much unless I am up on it too much or it is cold. Hooray for spring!
I wish I could say that I was one of the lucky ones without nausea. Still for about three days a week...compazine helped for awhile but not now. I got so tired of it that I made an appointment with him for Thursday, which is usually my WORST day, in my pajamas and robe and carrying my bucket!! (Yes, I know y'all think I am crazy and maybe you are right!) I just wanted him to SEE how sick this stuff makes me. He gave me something else for nausea and now is talking about putting me on cellcept. Honestly, the things we have to do to get results! You should have SEEN his face when I walked in, hauling my bucket and erping every now and then! (My daughter laughed her rear end off, and I did too.) I get angry and then I DO SOMETHING about it!
It isn't causing me to lose my hair at all. In fact it is growing in thick and curly. For that, I am grateful. Definitely, definitely protect yourself from "germs." I carry hand sanitizer everywhere and use disinfectant wipes on practically everything I touch when I must go somewhere...especially grocery shopping. My hubby gave me a cold that I had a hard HARD time shaking off. He got over it in 3 days, and on my 5th day I went to the doctor..bronchitis. So watch carefully for infection of any kind. Best of luck to you. Love, Kathy
04-17-2007, 03:39 PM
I started on Methatrexate a month and half ago with the pills. I took them on Thursday and was so tired on Friday. She now increased it and put me on the injections. I feel sick longer like two days, but the nausia is not as bad and I also have more good days.
So to break it down. Hair has fallen out (not completely), but it is really short anyhow. I am nausious and cant eat any fatty foods. I am not hungry at all (but I am huge to begin with, so this is good). I am sicker then hell for two days, but I feel great for 4-5 days out of the week with a little help of pain killers.
I have noticed the inflamation has gone down because my joints are not hurting as bad. I am newly diagnosed, but like most people have had it for years.
Good luck and hopefully it works good for you.
If you go to the shots dont worry about them. It is only once a week and it doesnt hurt.
04-18-2007, 02:47 PM
Tanya, I'm sorry to hear about your side effects, but glad that you are getting some results. I took my 4th dose on Monday--haven't seen any improvement yet, but the side effects are very minor.
04-21-2007, 07:54 PM
I have to do everything to keep from throwing up. I am drinking a ton of water right now, and got some anti-nausia medication from the pharmacy. It works sometimes but not right now.
What can you do.
04-22-2007, 07:41 PM
What I found with antinausea drugs and methotrexate..they seem to work for a week or two, then I needed something else. I guess my body acclimated to the antinausea drug, or perhaps it was the upping of the dosages that did it.
My point here is MAKE YOUR DOCTOR UNDERSTAND if your antinausea meds don't work. For me, it was always worse the 2nd or 3rd day after I took the weekly dose. It was like having a stomach flu for half my week, then feeling basically ok the rest of the time. The methotrexate is working, but...at what cost?
I keep lots of popsicles on hand, also clear liquids ( I find my tummy can handle toast with broth well) and ginger tea. Try not to "rush" your stomach on regular foods when you quit feeling nauseous; fatty foods or spicy foods are a no-no.
best of luck to you. Love, Kathy